Alert archive / West Virginia / Wind Advisories in 2020

Wind Advisory 3, NWS Charleston, WV

January 24, 20205 counties in West Virginia

NWS Charleston, WV issued this wind advisory at Jan 24, 2020, 2:24 AM EST for 5 counties in West Virginia. It took effect at Jan 24, 2020, 8:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2020, 2:24 AM EST (07:24 UTC)
In effect from
Jan 24, 2020, 8:00 AM EST
Expired
Jan 24, 2020, 6:54 PM EST
In force
11 hr
Issued by
NWS Charleston, WV

Counties Fayette County, WV, Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS71 KRLX 240724
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
224 AM EST Fri Jan 24 2020

WVZ518-520-522-523-526-241530-
/O.NEW.KRLX.WI.Y.0003.200124T1300Z-200125T0300Z/
Southeast Fayette-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Randolph-
Including the cities of Meadow Bridge, Richwood, Snowshoe, 
and Harman
224 AM EST Fri Jan 24 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 PM EST
THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeast Fayette, Southeast Nicholas, Southeast 
  Webster, Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 8 AM this morning to 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gustiest winds will be in the highest
  elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
368 
WWUS71 KRLX 241515
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1015 AM EST Fri Jan 24 2020

WVZ518-520-522-523-526-250300-
/O.CON.KRLX.WI.Y.0003.000000T0000Z-200125T0300Z/
Southeast Fayette-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Randolph-
Including the cities of Meadow Bridge, Richwood, Snowshoe, 
and Harman
1015 AM EST Fri Jan 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Southeast Fayette, Southeast Randolph, Southeast 
  Nicholas, Southeast Webster and Northwest Pocahontas Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will be above 4000 feet in
  elevation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
529 
WWUS71 KRLX 242354
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
654 PM EST Fri Jan 24 2020

WVZ518-520-522-523-526-250100-
/O.CAN.KRLX.WI.Y.0003.000000T0000Z-200125T0300Z/
Southeast Fayette-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Randolph-
Including the cities of Meadow Bridge, Richwood, Snowshoe, 
and Harman
654 PM EST Fri Jan 24 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels this evening. Therefore
the wind advisory is cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Jan 24, 12:48 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 24, 12:48 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1248 AM EST Fri Jan 24 2020

.SYNOPSIS...
Light rain begins to overspread the region late tonight. More
widespread rain Friday with rain and snow showers lingering into
the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 840 PM Thursday...
Quick update to hourly temps and dew points. Otherwise, no
significant changes. A light wintry mix is still a possibility
early Friday across parts of the northern mountains. However,
lots of uncertainty remains in terms timing of any precipitation
reaching the ground/able to overcome dry air in lower levels of
the atmosphere, and temperatures at onset. Have elected to not
issue any winter weather headlines due to this, and will allow
the mid shift to keep an eye on the situation.

As of 1250 PM Thursday...

Increasing south-southeasterly flow coupled with thickening
mid- level cloud cover will limit overnight cooling with much of
the area remaining above freezing. The only exceptions will be
the higher ridges of WV mountains as well as some of the more
protected valleys, the Greenbrier in particular where
temperatures look to bottom out right around the freezing mark.
Strong warm air advection overnight will result in increasing
precipitation chances, although a substantially dry sub-cloud
layer may delay precipitation onset somewhat. Given the
aforementioned temperatures, not overly concerned about a brief
freezing rain potential across our sections of the Greenbrier
Valley, although will need to keep an eye on temperature trends
overnight. The initial round of precipitation through Friday
morning will be rather light with accumulations less than a
tenth of an inch. A strengthening low level jet this evening
will yield some gusty winds, mainly along the lee slopes
extending out into the Lowlands as downslope flow develops.
Initially think warm air advection will be too strong and wind
field aloft too weak to support enough momentum transfer to the
surface to support any wind highlights.

The main precipitation shield associated with an upper level low
coming out of the Midwest will cross the region during the
afternoon/evening hours Friday bringing additional rain accumulation
of half to once inch, except less than half an inch in the most rain
downslope favored areas downwind of the Cumberland and Allegheny
Mountains. The biggest concern during this period will be the
magnitude of downslope winds developing off the higher terrain as
the axis of a 60+KT low level jet transits the area. Given battle
between warm air advection and terrain induced downslope, do not
currently have the forecast confidence to go out with any wind
highlights for Friday afternoon, but these may eventually be
required across portions of the lee slopes encompassing
Nicholas, Webster, Pocahontas and Randolph County - will add
this to the HWO with the afternoon package. Think outside of
downslope enhancement higher momentum aloft will not see enough
momentum transfer to the surface to support wind highlights,
even as the more robust round of precipitation comes through
during the day Friday under continued warm, transitioning to
neutral temperature advection.

Still some uncertainty as to exactly how thermal profiles will
ultimately evolve in the WV mountains into Friday afternoon, but
currently thinking precipitation remains mostly rain, perhaps
mixing with snow at times across the highest elevations with
minimal accumulations through Friday evening.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 215 PM Thursday...

This period starts off in the trenches with warm sector rain showers
spread across the region with expected cold frontal passage
for Saturday morning. Looks like models are slightly warmer
than previous runs nudging in a shallow warm nose, therefore
rainfall will continue on through the morning with very little
moisture residing in the dendritic ice growth layer anyways.
However, there will possibly be some flakes in the highest
peaks with very little accumulations. Moisture will become more
prominent in the growth layer in the early afternoon where a
transition to to a mix/all snow will take place into early
Sunday morning. At this point a lee side trough associated with
the parent low will have moved off and wont help much with
moisture anymore contradicting previous thinking. This will
likely drop rain rates and eventually snow rates.

Another transition will take place Sunday afternoon when
the parent low shifts off to a more northern trajectory taking
energy and moisture with it. At this point the lowlands will see
very little in the way of snow showers due to the lack of
moisture in the ice crystal growth layer. However, they stand to
have a chance with possible seeder feeder moisture in place by
Sunday afternoon allowing for some possible light snow showers
although with very little accumulations expected. The mountains
will still flourish with wrap around upslope flow adding to the
snowfall amounts and moisture in the ice crystal layer. It seems
like the system itself has weakened slightly according to the
latest model runs and with that said, I lowered snow amounts
fairly significantly even going on the low side of the global
ensemble forecast models. This time around we are more in line
with guidance plus upslope flow is not looking to impressive.
Therefore, tweaked snowfall amounts significantly lower in the
mountains and slightly in the northern lowlands. As the parent
low moves further away through Sunday there wont be much left
for activity in the lowlands by the evening. The mountains will
still have some potential for lingering showers, dependent on
enough moisture provided by upslope though, and this will
eventually be cut off by Monday afternoon.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 235 PM Thursday...

A fairly mundane long term period with a few disturbances
possibly affecting the area on Wednesday/Thursday. With
temperatures below seasonable during this time frame am
expecting that the area would see snow flurries, but confidence
is not high enough to place wagers on anything other than
chance POPs right now at this time. High pressure dominates
thereafter, with models hinting at the next system towards the
middle of next weekend.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 1250 AM Friday...

VFR conditions will open up the period as we await for the
approaching disturbance from the Mississippi River Valley. The
region will become sandwiched between MVFR or worse ceilings by
Friday morning, while southeasterly flow will allow for a rain
shadow and VFR conditions to hold on at central terminals (CRW,
PKB, and EKN) before filling in late Friday night. The higher
terrain will be the most likely to see succumb down into IFR or
worse CIGs through the current period, while the Ohio River
Valley region will only see sporadic IFR until the cold front
passes late Friday night.

Delayed widespread visibility restrictions overnight tonight
given current observations upstream and latest model guidance.
Strongest signals for visibility restrictions comes with the
frontal passage. A secondary drop in visibility plagues the Ohio
River Valley region for the new Zulu day Saturday with cold air
advection in the wake of the front.

Strengthening low level jet over the region Friday will inflict
both wind shear overnight tonight, then translating to strong
wind gusts during the day. Elected to include LLWS at most
terminals tonight as the winds aloft begin to increase. Wind
gusts during the day for CRW and all terminals eastward will see
occasional gusts up to 25 to 30 knots.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Winds may be stronger than currently
forecast at terminals outside of mountains. Timing of MVFR or
worse conditions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   FRI 01/24/20
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    M    H    M    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z SATURDAY...
IFR possible in rain and snow showers Saturday and Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/JZ
NEAR TERM...JP/SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...MEK
Hazardous weather outlook, Jan 23, 1:35 PM EST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
135 PM EST Thu Jan 23 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-516-241845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-
135 PM EST Thu Jan 23 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ517>526-241845-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
135 PM EST Thu Jan 23 2020

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential for strong downslope winds with gusts up to 50 mph
exists mainly along the slopes of the mountains of West Virignia
Friday afternoon. A wind advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 4:29 PM ESTAreal Flood WarningRLXWood9 hr
Jan 24, 6:41 PM ESTAreal Flood WarningRLXRitchie, Wirt9 hr
Jan 24, 6:59 PM ESTSpecial Weather StatementRLXJackson, Kanawha, Putnam, Roane3 hr

Nearby

Wind Advisories in West Virginia, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.